Kansas, 2019

Flood and Hail in Kansas, May 27, 2019

May 27, 2019 · NWS GID · 3 events in 3 counties and zones

A right-moving supercell produced tennis ball size hail and funnel clouds on this Memorial Day (Monday) evening. Around 6 PM CST, a lone thunderstorm began forming along the Trego-Ness county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A right-moving supercell produced tennis ball size hail and funnel clouds on this Memorial Day (Monday) evening. Around 6 PM CST, a lone thunderstorm began forming along the Trego-Ness county line. This storm rapidly matured and became a supercell as it moved north-northeast. It began moving into southern Rooks county around 645 PM CST. At that time, the supercell was in the progress of splitting. A few minutes later, the left-mover produced hail up to the size of tennis balls at Zurich. Three funnel clouds were reported with the right-mover, one southwest of Plainville, and two more over western and central Osborne county. This storm rapidly weakened once it approached the town of Osborne. Meanwhile, the left-mover continued to move almost due north, but no other severe weather was reported. Other storms developed between these two supercells, these storms were generally not severe, but downburst winds were strong enough to overturn an irrigation pivot in northeast Jewell county around 10 PM CST.

A quasi-stationary front extended from the Mid-Atlantic across the Midwest to low pressure over Iowa. The front then extended southwest across southern Nebraska into northwest Kansas to another low over Colorado. In the upper-levels, a longwave trough was over the western U.S., with a fairly flat ridge over the east. A upper low moved from Nevada into Utah through the day with southwest flow over the Central Plains. Just before the storms moved into north central Kansas, temperatures were in the 80s, with dewpoints in the middle to upper 60s. Despite low mid-level lapse rates, MLCAPE was between 2000 and 3000 J/kg. Deep layer shear was very strong (50-60 kt), with 0-3 km SRH 250-300 m2/s2. 0-1 km SRH was less impressive, between 100 and 150 m2/s2.

Sunday night, 3 to 5 inches of rain fell across northwestern Phillips County. This lead to minor flooding on Deer Creek on this date, which closed some gravel roads. Prairie Dog Creek also rose into minor flood stage, which is rare. The last time Prairie Dog Creek flooded at the Woodruff gauge was September of 1977. For this event, Prairie Dog Creek crested at 22.1 ft (flood stage is 21 ft) and that was the 6th highest crest on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 1:06 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 27, 1:06 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
206 AM CDT Mon May 27 2019

...Aviation Update...

.SHORT TERM...(This evening through Monday)
Issued at 400 PM CDT Sun May 26 2019

Tonight:
The concern for today continues to be the chance for strong to
severe thunderstorms this evening and overnight across the area.

Thunderstorms have already begun in eastern Colorado and western
Kansas and this activity is expected to expand northward and move
through the area this evening and overnight...possibly in a couple
of waves. The latest HRRR runs 18/19z and the 18z NAMnest all hint
at an earlier start time than we have been thinking for some time.
Over the past day and throughout this morning, the main show
looked to begin near to just after 00z. The latest high-res runs
show development in the 22-23z time frame in western sections of
the area from Dawson County south. Time will tell, but this
certainly is a possibility is a change from earlier thinking.
Believe that hail and wind is the primary threat from the first
activity, but feel that storms will develop into a line downstream
of western KS which will cause wind to be the primary threat later
this evening and overnight. A secondary line of storms may develop
and move across the area during the overnight hours behind the
first wave. Uncertainty in this due to model disagreement, but is
possible.

A tornado cannot be ruled out, but should be confined to areas
south of the NE/KS border. The main threat will be strong winds
and hail.

In addition to those concerns heavy rainfall and with the main
line of storms and any additional overnight storms could cause
flooding across the area. The most likely area to see flooding is
the saturated south and southeastern sections of the area. Kept
the Flash Flood Watch and added Webster, Nuckolls, Thayer and
Fillmore counties to it. Those areas showed the most saturated
antecedent conditions for the month of May and especially in the
last 7 days. The Watch goes through 12z.

Monday:
Preciptiation should exit the area by sunrise as the upper
disturbance driving tonights activity moves off to the northeast.
The main trough and upper disturbance will continue to round the
base of the trough and move towards the central Plains for Monday.
As this disturbance approaches lee cyclogenesis will increase and
the surface low will develop in eastern Colorado. There are a
couple of questions with how this will evolve though...especially
the location/placement of the dryline and warm front. Will the
warm front be draped across central NE or near the SD border. All
questions to be answered and they will impact how Monday will pan
out. Am slightly concerned that something could develop off the
dryline west of Hwy 183 and track northeast across the area. This
could be more discrete activity, but it could also not occur at
all. Monday is expected to be dry through the early afternoon and
then it is conditional for the remainder of the day/night. Stay
tuned.

.LONG TERM...(Tuesday through Sunday)
Issued at 400 PM CDT Sun May 26 2019

Tuesday:
The upper low/trough has continued to slow its exit from the area.
The main disturbance is slower to eject out to the north...thus
slowing the departure of surface low and associated fronts. The
dry line looks to set up somewhere near Hwy 281 and this could be
the right scenario for thunderstorms with discrete propagation,
thus promoting supercells and potentially tornadoes. This is a day
to watch. Think this will be an earlier show as the initiation
will begin in the forecast area before exiting to eastern Nebraska
and eastern Kansas.

Wednesday - Sunday:
A period of drier and cooler weather is expected Wednesday behind
the cold front Tuesday night. Highs will be in the 60s before
rising back in to the 70s and 80s for the weekend. Brief
northwesterly flow will become zonal-ish as numerous ripples/weak
disturbances move across the heart of the country. Thunderstorm
potential returns Friday through Sunday. There are discrepancies
with the details of these ripples, so difficult to discern much
more than that.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 206 AM CDT Mon May 27 2019

General overview:
This is an unusually low-confidence forecast by "warm season"
standards, as models have been struggling considerably of late,
especially with regard to ceiling trends, but also to some extent
the timing of thunderstorm activity. As a result, have kept this
TAF issuance about as "basic" as this forecaster is comfortable
with given the low-confidence trends. Thus, to make a long story
short, considerable shower/isolated thunderstorm activity (non-
severe) will persist through much of these first 3-6 hours,
resulting in at-times erratic winds, thus handled with "VRB20KT".
Then, expect a lull in precipitation/storms through much of the
daytime hours, before a chance for storms returns during the
evening. This has been suggested with a basic "vicinity" (VCTS)
mention from 00Z onward. As for ceiling trends, while occasional
MVFR is certainly possible at times, opted to officially stick
with a lower-end VFR ceiling in prevailing groups, but while
hinting at possible lower clouds with a "SCT020" mention as well.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ077-085>087.

KS...Flash Flood Watch until 7 AM CDT this morning for KSZ005>007-
     017>019.

&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Pfannkuch
Hazardous weather outlook, May 26, 11:19 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1219 AM CDT Mon May 27 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1219 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Widespread thunderstorm activity will continue within the outlook
area overnight, but while gradually ending from west-to-east, and
most areas storm-free by sunrise. While the threat for severe
storms has diminished considerably from earlier in most areas,
strong storms with small hail and gusty winds to at least 40 MPH
remain possible. A somewhat greater threat for severe storms with
wind gusts to around 60 MPH will exist through around 2 or 3 AM
in Osborne, Mitchell and Jewell counties in Kansas, where a
Severe Thunderstorm Watch is in effect.

The entire outlook area could see more localized heavy rainfall
overnight, with some spots perhaps measuring roughly another 1
inch between midnight and sunrise. This could result in new
flooding concerns, or worsen flooding already ongoing. A Flash
Flood Watch remains in effect overnight for southern portions of
the outlook area. In addition, small parts of the area are under
areal Flood Advisories or river Flood Warnings. Please refer to
these specific Watch, Warning and Advisory statements for more
details regarding flooding concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A very active weather pattern will keep several thunderstorm
chances in the forecast Monday through Tuesday night, and then
again Friday through Saturday.

There is a decent chance that some storms will be severe,
especially Monday evening, and then again Tuesday afternoon and
evening. On Monday evening, the highest chances for severe storms
currently appears to favor Nebraska portions of the area. On
Tuesday afternoon and evening, the most favored area for possible
severe storms should focus near and especially east of the
Highway 281 corridor. On both Monday and Tuesday, large hail and
damaging winds will be the main severe weather threats, but
especially Tuesday afternoon and evening will need monitored for
the possibility of a few tornadoes as well.

In addition, small parts of the area will remain under areal
Flood Advisories or river Flood Warnings into at least Monday.
Please refer to these specific Warning and Advisory statements
for more details regarding flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through the rest of the night, but
any reports of possible hail, high winds or flooding would be
appreciated, along with any measured rainfall amounts over 2
inches.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 27, 1:13 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
213 AM CDT Mon May 27 2019

NEZ086-087-270800-
Thayer NE-Nuckolls NE-
213 AM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NUCKOLLS AND THAYER
COUNTIES UNTIL 300 AM CDT...

At 213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ruskin to Agenda. Movement was northeast
at 60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Hebron, Deshler, Davenport, Bruning, Chester, Alexandria, Hardy,
Ruskin, Carleton, Byron, Hubbell, Belvidere and Gilead.

LAT...LON 4000 9737 4000 9793 4007 9795 4035 9780
      4035 9737
TIME...MOT...LOC 0713Z 205DEG 50KT 4009 9785 3972 9743

Heinlein
Local storm report, May 27, 1:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
244 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     HEAVY RAIN       HASTINGS AIRPORT        40.60N 98.43W
05/27/2019  M2.54 INCH       ADAMS              NE   ASOS

            RAINFALL SO FAR OVER PAST 8 HOURS...STILL
            RAINING.

&&

PFANNKUCH
Local storm report, May 27, 1:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
250 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     HEAVY RAIN       HOLDREGE AIRPORT        40.45N 99.34W
05/27/2019  M2.22 INCH       PHELPS             NE   AWOS

            RAINFALL OVER LAST 9 HOURS...STILL RAINING
            LIGHTLY.

&&

PFANNKUCH
Local storm report, May 27, 1:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
259 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     HEAVY RAIN       3 WSW WOODRUFF          39.98N 99.48W
05/27/2019  M3.03 INCH       PHILLIPS           KS   OTHER FEDERAL

            RAIN TOTAL OVER PAST 12 HOURS PER AUTOMATED
            GAUGE ALONG PRAIRIE DOG CREEK.

&&

PFANNKUCH
Local storm report, May 27, 2:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
345 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     HEAVY RAIN       NWS HASTINGS OFFICE     40.65N 98.38W
05/27/2019  M3.13 INCH       ADAMS              NE   OFFICIAL NWS OBS

            9-HOUR RAIN TOTAL, AND HAS MOSTLY ENDED.
            UNOFFICIALLY, THIS IS THE MOST RAIN IN A
            24-HOUR-OR-LESS PERIOD AT NWS HASTINGS SINCE
            8-15-2017.

&&

PFANNKUCH
Local storm report, May 27, 2:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
349 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HEAVY RAIN       HASTINGS AIRPORT        40.60N 98.43W
05/27/2019  M3.17 INCH       ADAMS              NE   ASOS

            9 HOUR RAIN TOTAL, AND HAS MOSTLY ENDED.
            UNOFFICIALLY, THIS IS THE MOST RAIN IN A 24
            HOUR OR LESS PERIOD AT HSI SINCE 6-4-2015.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flood, Phillips

When
May 27, 3:00 AM CST to 6:00 PM CST
Where
Phillips County, 5.14 mi W of Long Is to 4.74 mi N of Long Is
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.941, -99.626

Numerous county roads across the area were impacted by heavy rainfall and the flooding of the Prairie Dog Creek. Bridges crossing the creek were under water. Prairie Dog Creek rising into minor flood stage is rare. The last time Prairie Dog Creek flooded at the Woodruff gauge was September of 1977. For this event, Prairie Dog Creek crested at 22.1 ft (flood stage is 21 ft) and that was the 6th highest crest on record.

Hail, Rooks

When
May 27, 6:56 PM CST
Where
Rooks County, 0.87 mi NW of Zurich
Measured
2.5 in hail
Property damage
$100,000
Reported by
Social Media
Coordinates
39.240, -99.440

Thunderstorm Wind, Jewell

When
May 27, 10:00 PM CST
Where
Jewell County, 5.11 mi ENE of Webber
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.960, -97.942

Wind gusts estimated to be near 70 MPH resulted in a tipped irrigation pivot.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831123, 823501, 831089.